My son is 12 and has familial tremors and we went to his pediatrician to see if there is any meds that could help stop the tremors. He prescibed propranolol at a low dose 2x a day. I also see that this drug can cause depression, specially in people who have a family history, which we do. Should we keep looking for something else?
2 Feb 2013
I am a Senior woman and have taken propanolol for 15 years for the familial tremors... my brother took the same medication. I started at #20mg once a day and then 2 years ago I went on #40mg and it has helped me tremendously with no side affects. It is an older medication so that is why I trust taking it. I am extremely sensitive to medications but this one worked well for me.
Good luck with your 12 year old son.
3 Feb 2013
My husband's family and our daughter have this. They have never had it treated because as soon as they use their hands they are fine. She plays concert violin and takes propranolol at times before playing.
He will be fine with the med if used at times. however, since my mother in law has had it for 88 years and it never affected her life, I would think long and hard before I used a medication all the time. 12 is a tough age full of change and embarrassment. I recall my daughter not wanting to be different at that age and the kids thought anyone taking medication was weird. So be sure this is something your son wants to have changed. It did not affect my daughters success in life nor my husbands. Depression may well come from seeing oneself as ill and falling into that mindset. It is a deep hole when a kid wants is to be like others and has a secret about medications. Ask any kid who has ADD and the like.
To me a child on a medication for life, may not be the best idea. The brain has not developed fully, he has another 12 years or so. My daughter adjusted, sometimes was frustrated, but definitely grew through it. Propanolol was used more for nervousness/anxiety when performing.
Have a good talk with your son. Be sure he knows that drugs don't cure everything.
3 Feb 2013
I take 60 mg/day of propanolol. It helps my tremors a lot but not 100%. I have a head shake, slightly side to side. I don't even know I am doing it but my wife notices it, especially when I am focusing intensely on something.
The only side effect I have is it has lowered my blood pressure but that isn't a problem, it's actually a good thing. However, it has also lowered my heart rate. I noticed this when I check my heart rate while working out. I used to get my heart up to 150. Now I have trouble getting to 130. My average while working out is now more like 115. My resting rate is now about 65.
30 Apr 2014
I started to get familial tremors when I was in my late 40's. I have the shaky hands, shaky head, and shaky legs syndromes. My neurologist tried me on a couple different medications, but they weren't very effective. I have now been on propranolol for about 15 years, and they have helped me considerably. I started out on a low dosage of 20mg but after a while they weren't helping me much so my doctor then raised the dosage up to 60mg per day. I was on those for a few years, but eventually they weren't doing the job for me either. He then upped the dosage to 80mg per day, and after a few more years I had to take 2 tablets per day. Soon after that he changed my prescription to 160mg extended release caplet per day, and I have now been on that dosage for the past 10 years. The older I get the worse the problem gets, but 160mg extended release is the strongest prescription of propranolol made. I also take 1 clonazepam tablet every night to help me relax and sleep.
Depression and anxiety runs in my family, but I don't feel that taking propranolol has added to that problem for me in the least. BTW: my youngest son also has the same problems I have, and he is doing well on the propranolol and valium (which is basically the same thing as clonazepam). I wish your son well, and pray his doctor can help him.
- Propranolol Information for Consumers
- Propranolol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Propranolol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I was diagnosed with ET 6 wks ago and am taking Primidone. The side effects are still quite strong. My tremors are just as active, mostly on the left ...
1 answer • 9 Dec 2009
My grandfather and father had tremors, however, they were never diagnosed. They just called it "The Palsy". When I was 15 I noticed (along ...
2 answers • 26 Nov 2011
I have been on propranolol for 20 years and has been increased to 80 mg. and not effective anymore.
1 answer • 17 Jan 2012
... with small head shakes. This is about the same time I switched from Armour thyroid to Synthyroid. A neurologist has labeled it Essential Tremors, ...
1 answer • 3 Feb 2012
I started taking propranolol about a week ago for hand tremor but not on a regular basis. Leg cramps which led to surgery at my lower back a year ago ...
1 answer • 1 Aug 2012